Explicit formulas, symmetry and symmetry breaking for Willmore surfaces of revolution



In this paper, we prove explicit formulas for all Willmore surfaces of revolution and demonstrate their use in the discussion of the associated Dirichlet boundary value problems. It is shown by an explicit example that symmetric Dirichlet boundary conditions do in general not entail the symmetry of the surface. In addition, we prove a symmetry result for a subclass of Willmore surfaces satisfying symmetric Dirichlet boundary data.


Willmore surfaces of revolution Willmore boundary value problems Symmetry breaking Symmetry Explicit formulas 

Mathematics Subject Classification

Primary 53C42 Secondary 34B15 49Q10 



The author expresses his gratitude to the anonymous reviewer for numerous helpful suggestions and his great effort leading to an improved, completed and corrected version of the manuscript. Moreover, the author would like to thank the Scuola Normale Superiore di Pisa for the hospitality during his stay there. The work on this project was supported by the Deutsche Forschungsgemeinschaft (DFG, German Research Foundation)—Grant Number MA 6290/2-1.


  1. 1.
    Bergner, M., Dall’Acqua, A., Fröhlich, S.: Symmetric Willmore surfaces of revolution satisfying natural boundary conditions. Calc. Var. Partial Differ. Equ. 39(3–4), 361–378 (2010)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Bryant, R., Griffiths, P.: Reduction for constrained variational problems and \(\int {1\over 2}k^2\, ds\). Am. J. Math. 108(3), 525–570 (1986)CrossRefMATHGoogle Scholar
  3. 3.
    Byrd, P.F., Friedman, M.D.: Handbook of Elliptic Integrals for Engineers and Physicists. Springer, Berlin (1954)CrossRefMATHGoogle Scholar
  4. 4.
    Dall’Acqua, A., Deckelnick, K., Grunau, H.-C.: Classical solutions to the Dirichlet problem for Willmore surfaces of revolution. Adv. Calc. Var. 1(4), 379–397 (2008)MathSciNetMATHGoogle Scholar
  5. 5.
    Dall’Acqua, A., Fröhlich, S., Grunau, H.-C., Schieweck, F.: Symmetric Willmore surfaces of revolution satisfying arbitrary Dirichlet boundary data. Adv. Calc. Var. 4(1), 1–81 (2011)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Deckelnick, K., Grunau, H.-C.: Boundary value problems for the one-dimensional Willmore equation. Calc. Var. Partial Differ. Equ. 30(3), 293–314 (2007)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Eichmann, S.: Nonuniqueness for Willmore surfaces of revolution satisfying Dirichlet boundary data. J. Geom. Anal. 26(4), 2563–2590 (2016)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Eichmann, S.: Willmore surfaces of revolution satisfying Dirichlet data. Ph.D. thesis, Otto-von-Guericke-Universität Magdeburg (2017).
  9. 9.
    Eichmann, S., Grunau, H.-C.: Existence for Willmore surfaces of revolution satisfying non-symmetric Dirichlet boundary conditions In: Advances in calculus of variations, de Gruyter, Berlin, (2017).
  10. 10.
    Eichmann, S., Koeller, A.: Symmetry for Willmore surfaces of revolution. J. Geom. Anal. 27(1), 618–642 (2017)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Halphen, G.-H.: Traité des fonctions elliptiques et de leurs applications, partie 2. Gauthier-Villars, Paris (1986–1891)Google Scholar
  12. 12.
    Hermite, C.: Extrait d’une lettre de M. Ch. Hermite adressée à M. L. Fuchs. J. Reine Angew. Math. 82, 343–347 (1877)MathSciNetGoogle Scholar
  13. 13.
    Hertrich-Jeromin, U., Pinkall, U.: Ein Beweis der Willmoreschen Vermutung für Kanaltori. J. Reine Angew. Math. 430, 21–34 (1992)MathSciNetMATHGoogle Scholar
  14. 14.
    Ince, E.L.: The periodic Lamé functions. Proc. R. Soc. Edinb. 60, 47–63 (1940)CrossRefMATHGoogle Scholar
  15. 15.
    Ivey, T.A., Singer, D.A.: Knot types, homotopies and stability of closed elastic rods. Proc. Lond. Math. Soc. (3) 79(2), 429–450 (1999)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Langer, J., Singer, D.: Curves in the hyperbolic plane and mean curvature of tori in \(3\)-space. Bull. Lond. Math. Soc. 16(5), 531–534 (1984)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Langer, J., Singer, D.A.: Knotted elastic curves in \({ R}^3\). J. Lond. Math. Soc. (2) 30(3), 512–520 (1984)CrossRefMATHGoogle Scholar
  18. 18.
    Langer, J., Singer, D.A.: The total squared curvature of closed curves. J. Differ. Geom. 20(1), 1–22 (1984)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Li, P., Yau, S.T.: A new conformal invariant and its applications to the Willmore conjecture and the first eigenvalue of compact surfaces. Invent. Math. 69(2), 269–291 (1982)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Mandel, R.: Boundary value problems for Willmore curves in \(\mathbb{R}^2\). Calc. Var. Partial Differ. Equ. 54(4), 3905–3925 (2015)CrossRefMATHGoogle Scholar
  21. 21.
    Marques, F.C., Neves, A.: Min–max theory and the Willmore conjecture. Ann. Math. (2) 179(2), 683–782 (2014)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Mondino, A., Nguyen, H.T.: A gap theorem for Willmore tori and an application to the Willmore flow. Nonlinear Anal. 102, 220–225 (2014)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Schätzle, R.: The Willmore boundary problem. Calc. Var. Partial Differ. Equ. 37(3–4), 275–302 (2010)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Valent, G.: Heun functions versus elliptic functions. In: Difference Equations. Special Functions and Orthogonal Polynomials, pp. 664–686. World Scientific Publishing, Hackensack, NJ (2007).
  25. 25.
    Whittaker, E.T., Watson, G.N.: A Course of Modern Analysis. Cambridge Mathematical Library. Cambridge University Press, Cambridge (1996)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V., part of Springer Nature 2018

Authors and Affiliations

  1. 1.Institute for AnalysisKarlsruhe Institute of TechnologyKarlsruheGermany

Personalised recommendations